Florida, 2012

Hail and Lightning Strike in Florida, June 15, 2012

June 15, 2012 · NWS MFL · 14 events in 6 counties and zones

A surface frontal boundary moved into South Florida during the afternoon and generated numerous to widespread severe thunderstorms during the afternoon and early evening some with very large hail. Hail up to the size of baseballs and slightly larger was reported from two separate thunderstorms and this is only the sixth time since 1950 that baseball sized hail or larger has been reported…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface frontal boundary moved into South Florida during the afternoon and generated numerous to widespread severe thunderstorms during the afternoon and early evening some with very large hail. Hail up to the size of baseballs and slightly larger was reported from two separate thunderstorms and this is only the sixth time since 1950 that baseball sized hail or larger has been reported anywhere in South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 15, 1:33 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 15, 1:33 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT FRI JUN 15 2012

.SHORT TERM (TONIGHT-SUNDAY NIGHT)...
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED A MID-LEVEL TROUGH
EXTENDING WSW FROM THE CAROLINAS TO THE CENTRAL GULF COAST SLOWLY
SHIFTING SOUTHWARD OVER NRN FLORIDA WITH PLENTY OF MID-LEVEL DRY
AIR SPREADING SOUTH ACROSS THE REGION IN ITS WAKE. THIS UPPER
TROUGH COMBINED WITH A SUFFICIENT AMOUNT OF LOW-LEVEL
MOISTURE/INSTABILITY ...A WEAK FRONTAL BOUNDARY OR TROUGH THAT WAS
ANALYZED EXTENDING WEST ACROSS S FLORIDA AND THE AFTERNOON SEA
BREEZES WILL SUPPORT ANOTHER ROUND OF AFTERNOON CONVECTION ONCE
AGAIN LATER TODAY. SIMILAR TO YESTERDAY...DECENT MID-LEVEL LAPSE
RATES WITH -9 C 500 MB TEMPS AND PRIMARILY LIGHT WESTERLY FLOW
THROUGH THE PROFILE WILL SUPPORT A FEW STRONG TO POSSIBLY SEVERE
STORMS WITH THE MAIN IMPACTS BEING LIGHTNING...PERIODS WITH HEAVY
RAINFALL...DAMAGING WIND GUSTS AND HAIL THROUGH THE MID-EVENING
PERIOD BEFORE TRENDING DOWN.

ON SATURDAY...THE MODELS INDICATE THE WEAK SURFACE BOUNDARY AND
UPPER TROUGH CONTINUING SOUTH OF THE PENINSULA WITH NORTHERLY FLOW
AND MUCH DRIER DEEP LAYER AIR SPREADING SOUTH INTO THE AREA THROUGH
THE COURSE OF THE DAY. HOWEVER...WE WILL KEEP ISOLATED/SCATTERED
SHOWERS AND STORMS IN THE FORECAST...ESPECIALLY ACROSS THE
SOUTHWESTERN PORTIONS OF THE PENINSULA ALONG THE GULF COAST WHERE
THE BESTS LOW-LEVEL CONVERGENCE WILL BE EXPECTED BETWEEN THE NELY
FLOW AND THE AFTERNOON GULF COAST SEA BREEZE.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODEL PWAT VALUES CONTINUE TO
FALL AS THE DEEP LAYER DRY AIR SPREADS SOUTH ACROSS THE AREA.
ALTHOUGH THIS DRY AIR AND NORTHERLY FLOW WILL SUPPRESS AFTERNOON
CONVECTION...WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST...ESPECIALLY ACROSS THE ATLANTIC MARINE AREAS AND THE EAST
COAST LOCATIONS THROUGH THE OVERNIGHT/EARLY MORNING PERIODS WHERE
THE BEST CONVERGENCE WILL BE.

.LONG TERM...(MONDAY-THURSDAY)
MODELS INDICATE RISING UPPER HEIGHTS AS THE UPPER TROUGH BEGINS
TO LIFT ENE AWAY FROM THE LOCAL AREA THROUGH THE FIRST HALF OF THE
WEEK. DEEP EASTERLY FLOW WITH NEAR NORMAL TEMPERATURES WILL BE
EXPECTED EACH DAY THROUGH THIS TIME. THE BEST CHANCE FOR AFTERNOON
SHOWERS WILL REMAIN INLAND AND ALONG THE GULF COAST WITH THE
EASTERLY FLOW CONTINUING.

&&

.MARINE...
MODERATE NORTHEAST WINDS AND DRIER AIR WILL FILL IN ACROSS THE
MARINE AREAS OVER THE WEEKEND IN THE WAKE OF THE WEAK FRONTAL
BOUNDARY. THIS WILL TRANSLATE TO BUILDING SEAS...MAINLY OVER THE
ATLANTIC WATERS EAST OF PALM BEACH COUNTY ACROSS THE GULF STREAM
WHERE SEAS COULD REACH THE EXERCISE CAUTION LEVEL. WINDS WILL
STEADILY SHIFT TOWARD THE EAST THROUGH THE EARLY PORTION OF
THE UPCOMING WEEK AND REMAIN IN THE MODERATE RANGE THROUGH THE
MID-WEEK PERIOD.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH THE PERIOD DESPITE THE DRIER AIR SPREADING
SOUTH INTO THE LOCAL AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  86  75  86 / 30 20 20 20
FORT LAUDERDALE  77  88  77  87 / 30 20 20 20
MIAMI            76  88  76  88 / 30 30 20 20
NAPLES           72  90  71  91 / 30 20 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...30/KOB
Hazardous weather outlook, Jun 15, 8:06 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
906 AM EDT FRI JUN 15 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-160415-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
906 AM EDT FRI JUN 15 2012

...A FEW STRONG STORMS POSSIBLE LATE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
EAST COAST BEACHES.

THUNDERSTORMS: CHANCES FOR THUNDERSTORMS WILL PREVAIL ACROSS THE
ENTIRE SOUTH FLORIDA AREA THIS AFTERNOON AND EVENING. THE BEST
CHANCES WILL BE ACROSS NORTHEAST MIAMI-DADE COUNTY STRETCHING
NORTH INTO BROWARD AND PALM BEACH COUNTIES AND INTO THE LAKE
OKEECHOBEE REGION. FREQUENT LIGHTNING STRIKES...HEAVY
DOWNPOURS...AND GUSTY WINDS WILL BE THE MAIN THREATS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 45 TO 55 MPH.

HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH LIGHTNING AND DOWNPOURS
BEING THE MAIN IMPACTS. SOME OF THESE COULD BECOME STRONG AND EVEN
SEVERE.

THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE ATLANTIC BEACHES
THIS WEEKEND AS WINDS BECOME NORTHEAST AND INCREASE ALONG WITH AN
INCOMING SMALL NORTHEAST SWELL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 15, 1:05 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
205 PM EDT FRI JUN 15 2012

FLZ067-068-168-151830-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
205 PM EDT FRI JUN 15 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PALM BEACH COUNTY

* UNTIL 230 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
  EAST OF LION COUNTRY SAFARI TO GOLDEN LAKES...AND MOVING SOUTHEAST
  AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  ROYAL PALM BEACH...
  GOLDEN LAKES...
  HAVERHILL...
  GREENACRES CITY...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2636 8019 2676 8044 2687 8022 2657 8003
TIME...MOT...LOC 1805Z 336DEG 13KT 2671 8030 2671 8017

KOB

The radar

The Miami radar (KAMX), 89 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 lightning. Local standard time, as filed.

Hail, Palm Beach

When
June 15, 1:41 PM EST
Where
Palm Beach County, 0.46 mi WNW of Boca Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.353, -80.087

Multiple trained spotters reported quarter sized hail in Boca Raton.

Hail, Palm Beach

When
June 15, 1:48 PM EST
Where
Palm Beach County, 1.76 mi NW of Boca Raton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
26.367, -80.101

A trained spotter reported ping pong sized hail in Boca Raton.

Lightning, Miami-Dade

When
June 15, 2:15 PM EST
Where
Miami-Dade County, 0.95 mi E of Homestead
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
25.470, -80.455

Three men were injured by a lightning strike at a construction site in Homestead. One of the men suffered from severe burns and another went into cardiac arrest. The ages of the victims were unclear and were taken to Ryder Trauma Center at Jackson Memorial Hospital. A third 29-year old male was taken to Homestead General Hospital where he was treated for minor injuries and released.

Hail, Miami-Dade

When
June 15, 2:20 PM EST
Where
Miami-Dade County, 1.42 mi ESE of Coral Way Vlg
Measured
2 in hail
Reported by
Public
Coordinates
25.741, -80.280

Multiple reports of hail up to the size of limes in Coral Gables near the Biltmore Hotel.

Hail, Broward

When
June 15, 2:30 PM EST
Where
Broward County, 0.39 mi WNW of Pompano Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.231, -80.126

A trained spotter reported dime and nickel sized hail in Pompano Beach near Atlantic Boulevard and Dixie Highway.

Hail, Broward

When
June 15, 2:42 PM EST
Where
Broward County, 0.68 mi ESE of Tamarac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.166, -80.160

A trained spotter reported quarter sized hail near I-95 and Oakland Park Boulevard.

Hail, Palm Beach

When
June 15, 2:50 PM EST
Where
Palm Beach County, 2.96 mi NE of Loxahatchee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.715, -80.322

Penny sized hail reported at Lion Country Safari.

Hail, Monroe

When
June 15, 2:52 PM EST
Where
Monroe County, 2.49 mi W of Pinecrest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
25.750, -80.970

A spotter reported nickel sized hail at the Loop Road Education Center.

Hail, Palm Beach

When
June 15, 3:00 PM EST
Where
Palm Beach County, 2.5 mi NW of Wellington
Measured
1.5 in hail
Reported by
Social Media
Coordinates
26.694, -80.280

Reported in Loxahatchee. Time is approximate.

Hail, Miami-Dade

When
June 15, 3:20 PM EST
Where
Miami-Dade County, 0.62 mi ESE of Miami
Measured
1 in hail
Reported by
NWS Employee
Coordinates
25.767, -80.191

An off-duty NWS employee reported quarter sized hail in Downtown Miami near Brickel Avenue.

Hail, Miami-Dade

When
June 15, 3:20 PM EST
Where
Miami-Dade County, 0.54 mi WSW of Coconut Grove
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
25.728, -80.258

Golf ball sized hail reported in Coconut Grove. Strong winds were also reported which toppled a tree onto a car, damaging the back window, top and side.

Hail, Miami-Dade

When
June 15, 3:20 PM EST
Where
Miami-Dade County, 1.24 mi W of Coconut Grove
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
25.730, -80.270

Hail the size of baseballs to large apples reported in the Coral Gables area. Pictures of the hail were received at the NWS office with a confirmed diameter of up to 3 inches.

Hail, Hendry

When
June 15, 4:48 PM EST
Where
Hendry County, 18.05 mi ESE of Keri
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
26.458, -81.125

Hendry County Sheriff's officer reported baseball sized hail near the intersection of State Route 833 and State Route 846.

Hail, Collier

When
June 15, 6:35 PM EST
Where
Collier County, 0.26 mi SE of Jerome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
25.997, -81.347

A trained spotter reported quarter sized hail along State Route 29 in Jerome.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390577, 390578, 390608, 390581, 390582, 390583, 390585, 390586, 397127, 390587, 390589, 390590, 390594, 390598.